Colorado, 2008Dense Fog in Colorado, August 24, 2008
August 24, 2008 · NWS GLD · 1 event in 1 county or zone
Extremely dense fog was sited as playing a major role in the fatal crash of a single engine, fixed wing Piper aircraft.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely dense fog was sited as playing a major role in the fatal crash of a single engine, fixed wing Piper aircraft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 7:01 AM MST, 59 minutes earlier.
Area forecast discussion, Aug 24, 7:01 AM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
801 AM MDT SUN AUG 24 2008
.UPDATE...
757 AM MDT SUN AUG 24 2008
UPDATED THE GRIDS TO ADD MENTION OF DENSE FOG AS BOTH KGLD AND
KITR HAVE BEEN AOB 1/2SM FOR QUITE A WHILE NOW. CONTEMPLATED
ISSUING SHORT FUSE DENSE FOG ADVISORY BUT HAVE DECIDED HOLD OFF
AND COVER WITH NOWCASTS.
FOLTZ
&&
.DISCUSSION...
430 AM MDT SUN AUG 24 2008
SEVERAL UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE THROUGH
THE WEAK UPPER FLOW AND ACROSS THE TRI-STATE REGION DURING THE
NEXT COUPLE OF DAYS AS THE UPPER RIDGE AXIS SHIFTS FROM THE
NORTHERN ROCKIES INTO THE NORTHERN PLAINS AND MID-WEST BY TUESDAY.
THE UPPER RIDGE WILL BE REPLACED BY A TROUGH MOVING EAST ALONG THE
CENTRAL U.S./CANADIAN BORDER BY TUESDAY NIGHT. THIS WILL FLATTEN
THE UPPER FLOW INTO A MORE ZONAL PATTERN DURING MID WEEK BEFORE
ANOTHER SHORT WAVE RIDGE BEGINS TO AMPLIFY OVER THE PACIFIC
NORTHWEST ON THURSDAY AND MOVE INTO THE NORTHERN PLAINS BY LATE
FRIDAY WITH MORE WEAK UPPER FLOW OVER THE FORECAST AREA DURING
NEXT WEEKEND.
AT THE SURFACE...THE AREA OF HIGH PRESSURE OVER THE NORTHERN
PLAINS MOVES INTO THE GREAT LAKES REGION BY LATE MONDAY AS A LOW
CENTER DEEPENS OVER THE NORTHERN HIGH PLAINS WITH A TROUGH
DEEPENING AND EXTENDING SOUTHWARD INTO THE CENTRAL AND SOUTHERN
HIGH PLAINS BY MID DAY TUESDAY IN RESPONSE TO THE UPPER TROUGH
MOVING INTO THE NORTHERN PLAINS. A COLD FRONT WILL FOLLOW THIS
TROUGH INTO THE TRI-STATE REGION EARLY WEDNESDAY WITH ANOTHER WEAK
REINFORCING SHOT EARLY THURSDAY BEFORE HIGH PRESSURE MOVES INTO
THE CENTRAL PLAINS ON FRIDAY.
THIS PATTERN WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN THE
FORECAST EACH DAY THROUGH WEDNESDAY WITH CONDITIONS DRYING OUT FOR
A COUPLE OF DAYS LATE IN THE WEEK AND NEXT WEEKEND.
LOCKHART
&&
.AVIATION...
430 AM MDT SUN AUG 24 2008
IFR CONDITIONS WITH LOW CLOUDS AS A RESULT OF MOISTURE LEFT BEHIND
BY OVERNIGHT CONVECTIVE ACTIVITY WILL BE OBSERVED THROUGH ABOUT
15Z AT GLD AND 17Z AT MCK WITH A TRANSITION TO MVFR CONDITIONS FOR
A BRIEF TIME BEFORE BECOMING VFR AGAIN BY MID DAY. ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE OBSERVED AGAIN BETWEEN 22Z AND 06Z
AND WILL BE HANDLED BY VCTS IN THE LATER TIME PERIODS UNTIL TIMING
AND LOCATION OF THUNDERSTORM DEVELOPMENT COMES MORE INTO FOCUS.
LOCKHART
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 24, 5:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
600 AM MDT SUN AUG 24 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
600 AM MDT SUN AUG 24 2008 /700 AM CDT SUN AUG 24 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING NORTH OF A STATIONARY FRONT POSITIONED ACROSS
SOUTHERN KANSAS. SEVERE WEATHER IS NOT EXPECTED BUT STRONGER
STORMS MAY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL.
LOCALIZED HEAVY RAINFALL COULD PRODUCE SOME MINOR FLOODING ACROSS
AREAS THAT HAVE ALREADY SEEN RAINFALL THE PAST FEW NIGHTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
LATE TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH
THE CENTRAL HIGH PLAINS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME WITH ANY STORMS THAT DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
LOCKHART
Dense Fog, Yuma County
- When
- August 24, 8:00 AM MST
- Where
- Yuma County forecast zone
- Deaths
- 0 direct, 3 indirect
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Dense fog was sites as playing a major factor in the crash of a single engine plane, resulting in three fatalities. The crash occurred about a quarter mile from the Yuma airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 24, 20081 death · 1 event
- Flash Flooding and Flood in Texas, August 24 to 25, 2008$225,000 · 3 events
- Flash Flood in Kansas, August 24, 2008$40,000 · 1 event
- Tornadoes and Flash Flooding in Colorado, August 24, 2008$25,000 · EF0 · 9 events
- Tropical Depression in Louisiana, August 24 to 25, 200827 events
- Damaging Winds in Louisiana, August 24, 2008$20,000 · 50 kt wind · 3 events
- Tropical Depression in Mississippi, August 24 to 25, 20088 events
- Storm Surge in Florida, August 24, 20084 events
- Hail in South Dakota, August 24, 20081 in hail · 4 events
- Hail in Colorado, August 24, 20080.88 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24 to 25, 20083 events
- Flooding in Kansas, August 24, 2008$500 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130693.